increased confusion with pain med

Posted
by Ms.RN Ms.RN Member

You are reading page 2 of increased confusion with pain med. If you want to start from the beginning Go to First Page.

BigBee48

BigBee48

Specializes in ICU,IV Team, Endoscopy, CM, LTC, Homecar. Has 18 years experience. 52 Posts

Sorry for confusion, I didn't mean to use them together. Benadryl is great for sleep, and not using habit forming sleeping meds, esp. in elderly. And the Acetaminophen worked great for pain, unless it was a long term problem. I'm just saying it worked for most of our elderly residents. Research more options, It's proven elderly don't tolerate narcotics well. Good Luck!!

nurse_mo1986

nurse_mo1986

Has 3 years experience. 181 Posts

Give her the MDs phone number and tell her to call the number everytime she has pain.:lol2:

I may be alone in my thinking, but i find this remark flippant.

To the OP: My thinking is that the vicodin isn't being tolerated well by this individual. I would speak to the MD about alternatives. There are many many options. One drup that has had remarkable success in the elderly is Tramadol. Non narcotic, non habit forming, and yet seems to work well. Another alternative is to try Percocet. I've had pts that have not tolerated vicodin, but percocet has worked well.

Good luck:)

TopazLover, BSN, RN

8 Articles; 728 Posts

I have not had good luck with Benadryl in the elderly. I have seen lots of increased confusion and problems in stability. It can take a very long time to get out of the system. I think a change of meds is in order. With the increase in Vicodin did you see any other problems? Did the confusion get worse with the increase? I really would worry about increased chance of falls, or inability to do rehab. Depending on where the fracture is, part of the confusion could be because of the pain. eg. pelvic fx.

More details might help.

leslie :-D

11,191 Posts

I have not had good luck with Benadryl in the elderly. I have seen lots of increased confusion and problems in stability. It can take a very long time to get out of the system. I think a change of meds is in order. With the increase in Vicodin did you see any other problems? Did the confusion get worse with the increase? I really would worry about increased chance of falls, or inability to do rehab. Depending on where the fracture is, part of the confusion could be because of the pain. eg. pelvic fx.

More details might help.

i was told yrs ago, that benadryl is containdicated w/elderly.

as for the vicodin, my 1st thought was the confusion may be r/t unresolved pain...

and, after the increase, if she doesn't experience any relief, then i'd advise to change it.

but the doctor's order to increase it, was actually a good call.

leslie

LilRedRN1973

LilRedRN1973

Specializes in ICU, psych, corrections. Has 8 years experience. 1,062 Posts

One drup that has had remarkable success in the elderly is Tramadol. Non narcotic, non habit forming, and yet seems to work well.

This is a common misconception. Tramadol is a very weak opiate. This is taken from medicinenet.com: DRUG CLASS AND MECHANISM: Tramadol is a man-made (synthetic) analgesic (pain reliever). Its exact mechanism of action is unknown but similar to morphine. Like morphine, tramadol binds to receptors in the brain (opioid receptors) that are important for transmitting the sensation of pain from throughout the body to. Tramadol, like other narcotics used for the treatment of pain, may be abused.

I have personal experience with Tramadol and KNOW how addicting it can be, along with the unbelievably horrible withdrawal symptoms that result from being taken off it. The reason I bring this up is that I see many docs giving this out to their patients, while telling them it's non-narcotic, non-addicting, etc. I have seen it prescribed to recovering addicts and alcoholics which can be a huge trigger for relapse. I wish more prescribers would familiarize themselves with this medication and educate their patients on the possibility of becoming dependent and suffering withdrawals. That being said, it's a wonderful pain medication for those it's appropriate for and isn't as sedating as vicodin or percocet can be (nor does it tend to cause as much confusion in some folks). Toradol is another wonderful medication for pain and it truly is non-narcotic. But it may be contraindicated in a lot of situations and I know you can't take it for extended periods of time. There must be another medication the doc can try that would be more effective without all the confusion. Good luck!

PostOpPrincess

PostOpPrincess, BSN, RN

Specializes in M/S, MICU, CVICU, SICU, ER, Trauma, NICU. Has 19 years experience. 2,211 Posts

patient had a recent fracture.

toradol (providing she is a candidate)...

is the best for ortho issues....

my favorite.

november17

november17, ASN, RN

Specializes in Ortho, Case Management, blabla. Has 9 years experience. 1 Article; 980 Posts

You may also want to keep in mind the patient may be suffering from delerium due to the pain. Delerium occurs in 40-60% of elderly orthopedic patients. The vicodin isn't working, obviously. I'm just saying this from experience, but a different pain med probably won't help much either. Its something that probably just needs to ride itself out over a couple of weeks.

tewdles, RN

Specializes in PICU, NICU, L&D, Public Health, Hospice. Has 31 years experience. 3,156 Posts

Riding out pain and confusion for a couple of weeks can be devastating for an elderly person...IMHO.